Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
anybody with experience of VENLAFAXINE?(17 Posts)
ive been taking this for almost 3 weeks for PND.i felt alot better almost straight away when i started them,generally more positve,more awake more like myself.but since thursday ive started feeling weird,just a bit down and anxious.also i cant stop eating!
they are meant to take 2 weeks to work,so im a bit confused now.i am on my period at the moment,so i dont know if that has anything to do with how im feeling.
i am very irrittable and feel like screaming as well,though that could be last week of the summer holidays syndrome.
i am annoyed as i was feeling great and had hope for the future for the first time in ages now i feel deflated
I took venlafaxine (Efexor XL) for about 1.5 years-ish some time ago. I found it great to begin with. I had previously taken 60mg prozac for about the same amount of time. My psych consultant later changed my presciption to lofepramine because I began having really intense dreams on the Efexor. I actually began to get a bit confused as to whether something had actually occured! My dreams were only about normal things, conversations with family etc but I found it v disconcerting.
The lofepramine...well that's another story!
I actually found the thing that helped with my depression was the groups I attended, organised by CMHT. I went to things like anxiety/stress & depression workshops etc. It was a true revelation to see that I had been carrying my shoulders up around my ears for bloody ages! These groups were (I think)about 6 one hour sessions where we were given "tools" to fight depression and anxiety. This works alongside anti-depressants. It's great realising that your feelings are normal. That there are other poeple who know what you're feeling and that there are things that you can do yourself in order to take charge of your recovery - learning to manage a panic attack etc.
Anyway...that's not really what you asked is it!
Good luck with the meds, I hope they work for you,
I have been on and off venlaflaxine for 3yrs. Off it at the minute as I always feel like I am just on automatic and dont feel anything when on it. However I will say out of the 5 different ADS I tried it was by far the best.
My xdp was on Venlafaxine for a long time. He has since developed a reaction to it and got night sweats and stuff with it.
Most ADs can have the opposite effect to that intended so worth talking to GP and seeing what he/she thinks about trying something else.
I've been on it for a good few years. Now combined with lithium (bipolar).
It does push you 'up'. What I mean by that is it is great for depression that makes you feel tired, lethargic, and all of that. The downside is that it is not great for anxiety, and can give you anxious feelings especially in the first few weeks (I mainly had palpitations, wasn't too bad). It also can wreak havoc with your sleep.
Don't miss a dose (you'll learn that anyway sooner or later). The withdrawal is agonising and it sets in in about 36 hours - before the dose after, if you like, is due. It's hell to come off too - don't, however much you think it'll be ok, do it without a doctor's support.
That said... I am probably still here thanks to this drug. I hope you continue to get better on it - and that it's just a few bad days.
I got on well with it and it was the best if the 3 Ads that I've tried. However different Ads suit different people so if you are not happy go back to your GP and tell them how you are feeling.
Would agree with the comment about AD's being an individual thing. I went on venlafaxine in Oct 02 for PND, when I was hopsitalised. It was the 2nd one that was tried. I've been on it ever since, along with zopiclone for sleeping. I see my (very helpful and supportive) GP regularly and we talk regularly about coming off them. I know it will be very slow. It has been great, with very few side effects, and I don't want to upset my current status. But I am sure it doesn't suit everyone. Most important thing is to keep a track of symptoms and keep talking to the medics. I know this is very hard when you are low. All the best!
i havent felt too bad today,and yesterday i went out with the dc to an outdoor rock gig,which i wouldnt have been able to do a couple of months ago as i would have thought everybody was laughing at me or something,so i must be improving.
my af is almost finished and i think the irritability was down to hormones,and looking back over the past 2 weeks my PMT wasnt nearly as bad as it usually is.
i am going to see the gp this week though,as i had a couple of minor side effects at first like nausea and sweating,that went after a couple of days,but i have been extremely constipated since i started this drug and its causing me alot of problems
did anybody find they gained weight on venlafaxine?i know it says in the patient info it doesnt cause weight gain but i have read hundreds of forum posts all over the net with people saying it caused them to gain loads of weight.
Yes to weight gain...a real bummer. I read it doesn't, too, but it definitely did for me. Glad you are feeling a bit better.
I used them about 6 years ago and they cured me - along with CBT.
I felt a bit odd for a few weeks and reckon it was a good 6 weeks before I really felt they were making a difference.
I would suggest you give it another 3 weeks and go to your GP if you don't feel they are benefitting you or if things get too unbearable in the meantime.
Bear in mind you are down/anxious/irritable etc anyway (otherwise you wouldn't have been diagnosed with PND and prescribed the medication) and that feeling doesn't go away instantly.
Good luck with the recovery. They worked for me, were a godsend in fact.
I was on Venlafaxine for 2.5 years. I tried Prozac first, but that did nothing for me.
The Venlafaxine was good. It took a few weeks for the effects to kick in, but for the first time in years I felt happy and relaxed. I was prescribed them for depression and an anxiety disorder, and they worked well at keeping the anxiety at bay.
Coming off the was not too bad. I did it on my own as I had an unsympathetic GP, of the -just-stop-taking-them- variety. So togther with a friend (who had come off Venlafaxine the previous year) I devised a schedule, gradually reducing the dose by half a tablet over a period of 3 months. I still got some withdrawel symptoms and could have done it even slower, but it worked and I am fine. I have not been on them now since March, and so far so good. I am noticing some tension sneaking back in (my shoulders are good friends with my ears again ) but I am putting that down to money worries/school holidays/my youngest starting in reception next week/needing to go back to work.
Stick with it, and yell if you need any advise.
And yes, I did put weight on. Not sure if that was just the medication though, or if it was because I had no mental strenght to control my eating habits. I was in the sort-my-depression-out-then-go-on-a-diet frame of mind.
thank you.what dose were you on?i think i will have a better idea of how much it's helping once the kids go back to school!
im getting worried about weight gain,i have to say,as it has a big knock-on effect for me(ie if i put on weight i feel unattractive,then i start getting paranoid in my relationship,i go off sex,which makes the paranoia worse etc etc)and i would honestly not be able to continue taking something that made me gain weight(i had a mirena coil for only 3 weeks and insisted it was removed as i put on 10lb in the first 10 days of having it).
i will just keep an eye on things i think.i know i sound obsessed but i am getting married in october and have got my dress so i cant afford to put weight on iyswim.
Take regular walks in the fresh air - that was the only way I could combat the weight gain once I cared enough about myself to worry about my weight. Not only did it help to shift some weight, it allowed me to clear my head which greatly helped with all mental issues.
I was on 120mg a day.
I found that the weight thing was secondary to the depression. My motto was 'sort your head out and your body will follow'
I understand why you don't want to put on weight, but really, your mental health should come first!
i go out for walks every day,i have to as i get really irritable if i stay in the house(i have always been like that).i tend to over-eat when im depressed,my eating hasnt been to bad(apart from pmt week),and when i was on prozac(when it was working)i found i lost weight.
did you ever drink alcohol while on them?
Yes, I did drink alcohol. But I have never been a big drinker, a glass of wine or two at the weekends, never more than that. It did not seem to react with the venlafaxine, so I think small amounts is ok.
Hi, I have no experience of venlafaxine myself but my sister is on it. She gets withdrawl reactions even if she has been late with her tablet a couple of hours. From an outsiders perspective she has been more stable on this drug, although she has had a couple of major dips. Although she still has no energy or motivation bless her, I love her so much but she is still relentlessly negative whatever drug she is on. But I no longer get panic attacks when she fails to call me within a couple of days, so I suppose the venlafaxine is doing some good, I really doubt she would still be here without it
Btw my sister is an alcoholic, so has undoubdtably drank to excess whilst on venlafaxine with no ill accounts. Not advising it but just saying that it obviously isn't deadly
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.